Pennsylvania, 2006

Damaging Wind in Pennsylvania, July 20, 2006

July 20, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down trees and wires in Reedsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down trees and wires in Reedsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 20, 2:25 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 2:25 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 PM EDT THU JUL 20 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/... COMPLEX SYSTEM IS POISED
OFF THE TO THE WEST. BERYL IS OFF THE NJ COAST. MEANWHILE WE SIT
IN BETWEEN IN A LOW LEVEL DEFORMATION ZONE THAT HAS LEFT WEAK FLOW
AND PLENTIFUL MOISTURE OVER THE REGION. STILL QUITE A BIT OF HAZE
AS HEATING LIFTS CLOUD BASES AND WE START TO SEE THE EFFECTS OF
SOME DEVELOPING INSTABILITY. THINK THE REMAINDER OF THE AFTERNOON
AND EVENING WILL SEE A FEW POP-UP SHOWERS AND STORMS AS GUIDANCE
SHOWS CAPES EXCEEDING 1000J OVER MY WESTERN ZONES.

THE FORECAST GETS MURKY OVERNIGHT AND FRIDAY AS NAM AND GFS HAVE
DISTINCTLY DIFFERENT TIMING ON THE APPROACH OF THE FRONT. AS OF MID
DAY...NEITHER THE NAM NOR GFS SEEMS TO BE SEEING THE DEVELOPING
CONVECTION IN CENTRAL OHIO...SO CONFIDENCE IS LOW WITH BOTH MODELS.
GFS HAS A MUCH SLOWER SOLUTION FOR FRIDAY WHILE THE NAM SUGGESTS WE
SEE IMPROVEMENT FROM ABOUT MID DAY ONWARD. SREF SHOWS ONLY CHC POPS
OVERNIGHT WITH MOST OF MY FCST AREA HAVING LIKELY POPS TOMORROW. MRF
HAS ALMOST NO RAIN REACHING PA OVERNIGHT WHICH SEEMS
IMPLAUSIBLE...WITH LIKELY POPS FOR MOST AREAS FRIDAY.

IN THE END...I BASICALLY USED A BLEND OF POPS FROM THE ENSEMBLE
MOS...WHICH HAVE LIKELY NUMBERS IN THE WEST OVERNIGHT...WITH THE
LIKELIHOOD INCREASING FROM WEST TO EAST AT LEAST THRU THE FIRST HALF
OF FRIDAY. I MENTIONED LOCALLY HEAVY RAIN AS THE REAL SOUPY AIR WILL
BE ACTED UPON BY THE FRONT...AND TORRENTIAL DOWNPOURS SEEM LIKELY.
WITH VERY LITTLE CONFIDENCE IN MODEL SOLUTIONS AND NO REAL FRONT IN
THE AREA YET...IMPOSSIBLE TO SETTLE ON AN AREA WHERE THE HEAVIEST
RAIN SEEMS LIKELIEST. SO WILL NOT ISSUE ANY FLOOD WATCHES AT THIS
TIME AS THE MOVEMENT OF THE EVENTUAL MCS WILL HAVE TO BE A SHORT
TERM FORECAST PROBLEM.

&&

.LONG TERM /FRIDAY NIGHT NIGHT THROUGH THURSDAY/...
MODEL CONSENSUS DEPICTS A FRONT EARLY IN THIS EXTENDED PERIOD
LINGERING ACROSS THE SOUTHERN AND EASTERN PORTIONS OF PENNSYLVANIA
WHILE A WAVE OF LOW PRESSURE TRACKS ALONG IT ORIGINATING OVER THE
MIDWESTERN STATES ON FRIDAY. THIS WILL KEEP POPS FAIRLY HIGH
FRIDAY NIGHT THROUGH SATURDAY NIGHT WITH FINALLY SOME DRYING BY
SUNDAY AS DRIER NWLY FLOW DEVELOPS ACROSS THE AREA.

LONGWAVE 5H TROF POSITION WILL RESIDE OVER THE CENTRAL GLAKS
THROUGH FOR THE REMAINDER OF THIS EXTENDED PERIOD...BRINGING
SLIGHTLY COOLER AND JUST SLIGHTLY WETTER CONDITIONS AS COMPARED
WITH CLIMATOLOGY FOR THE SUNDAY THROUGH THURSDAY PERIOD. MONDAY
AND TUESDAY APPEAR TO BE THE DRY DAYS...WITH ONLY SLIGHT POPS
MENTIONED FOR TUESDAY AFTN AS WAR FRONT PUSHES IN FROM THE WSW.

BERMUDA HIGH LODGED OFFSHORE WILL CONTINUE TO ENCOURAGE MOISTURE
RETURN BY WED/THU OF NEXT WEEK WHILE SFC RIDGING IS INDICATED TO
OUR NORTH OVER EASTERN ON/SOUTHERN QUEBEC. THIS SUGGESTS THE
AFOREMENTIONED WARM FRONTAL ZONE LINGERING NEARBY WITH CONTINUED
DAILY CHC FOR SHOWERS FROM MID TO LATE NEXT WEEK.

&&

.AVIATION...
MOST STATIONS IMPROVING TO VFR AT MID DAY. STILL QUITE A BIT OF MVFR
AT THIS HOUR HOWEVER...MAINLY DUE TO VERY MOIST AIRMASS SUPPORTING
HAZE PROBLEMS. WESTERN AREAS WILL SEE A FEW POP-UP THUNDERSTORMS
THROUGH THE EVENING AS THE WEAK OHIO VALLEY FRONTAL SYSTEM
APPROACHES. EASTERN AREAS ARE A BIT MORE STABLE AND SEEING LOW LEVEL
FLOW BEING UNFAVORABLY SHEARED BY THE FLOW AROUND THE WESTERN
PERIPHERY OF BERYL.

MORE GENERAL SHOWERS AND STORMS TO BEGIN MOVING IN OVERNIGHT AS OHIO
VALLEY CONVECTION MOVES OUR WAY AHEAD OF THE FRONT. CONDITIONS WILL
LIKELY RETREAT TO MVFR IN MOST AREAS SHORTLY AFTER DARK OR TOWARD
MIDNIGHT...AND EVEN IFR TWD MORNING AS THE AIRMASS IS VERY HUMID.
RESTRICTIONS TO VISIBILITY FROM FOG AND HAZE WILL BECOME WIDESPREAD.

SLOW IMPROVEMENT WILL DEVELOP FRIDAY AS WE HEAT UP AND MOST OF THE
RAINS MOVE OFF TO THE EAST BY MID TO LATE DAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LACORTE
LONG TERM...DEVOIR
AVIATION...LACORTE
Hazardous weather outlook, Jul 20, 4:52 AM EST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
552 AM EDT THU JUL 20 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-211000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
552 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHERN AND WESTERN
MOUNTAINS OF PENNSYLVANIA LATE TONIGHT. LOCALIZED...DAMAGING
STRAIGHT LINE WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALLY HEAVY RAIN OVER 2 INCHES...FALLING IN JUST A SEVERAL HOUR
PERIOD...COULD LEAD TO MINOR FLOODING PROBLEMS OF SOME SMALL
STREAMS AND POOR DRAINAGE AREAS FRIDAY INTO EARLY SATURDAY...AS
LOW PRESSURE MOVES NORTHEAST ALONG A SLOW MOVING COLD FRONT WHICH
WILL BE CROSSING THE STATE. THE THREAT FOR HEAVY RAIN WILL BE
HIGHEST ACROSS THE CENTRAL AND LOWER SUSQUEHANNA RIVER VALLEY.

IN ADDITIONAL...SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS THE LOWER SUSQUEHANNA VALLEY SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

LAMBERT

In the hours before

Special weather statement, Jul 20, 7:01 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
801 PM EDT THU JUL 20 2006

PAZ035-210100-
FULTON-
801 PM EDT THU JUL 20 2006

...A STRONG THUNDERSTORM WILL AFFECT FULTON COUNTY...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF BREEZEWOOD...MOVING
SOUTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR SALUVIA...SIDELING
HILL REST AREA AROUND 820 PM...HARRISSONVILLE AROUND 830 PM...
NEEDMORE AROUND 835 PM...MCCONNELLSBURG AROUND 850 PM AND BIG COVE
TANNERY AROUND 855 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 165 AND 173...I-70 BETWEEN
MILE MARKERS 151 AND 154.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: DEVOIR
Special weather statement, Jul 20, 7:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
834 PM EDT THU JUL 20 2006

PAZ017-210130-
CLEARFIELD-
834 PM EDT THU JUL 20 2006

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY...

AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF PUNXSUTAWNEY...MOVING SOUTHEAST
AT 30 MPH. THE THUNDERSTORM WILL BE NEAR TROUTVILLE AROUND 845 PM...
GRAMPIAN AROUND 905 PM...LUMBER CITY AROUND 910 PM...CURWENSVILLE...
HYDE AROUND 915 PM...GLEN HOPE...WOODLAND AROUND 925 PM AND JEFFRIES
AROUND 930 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM.

FORECASTER: DEVOIR

The radar

The State College radar (KCCX), 45 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mifflin

When
July 20, 7:40 PM EST
Where
Mifflin County, Reedsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -77.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527107.